Flash Flood, Franklin
- When
- July 18, 1:35 PM EST to 2:19 PM EST
- Where
- Franklin County, Bernardston
- Property damage
- $1.2 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.667, -72.550
Slow moving (almost stationary) thunderstorms produced a significant flash flood event in north central Franklin County, Massachusetts. Two maximum rainfall totals of 9 inches were reported from Bernardston, where the worst flooding had been reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Slow moving (almost stationary) thunderstorms produced a significant flash flood event in north central Franklin County, Massachusetts. Two maximum rainfall totals of 9 inches were reported from Bernardston, where the worst flooding had been reported. In this town, the police station experienced flooding; and approximately 50 homes either experienced property damage or basement flooding. In addition, 30 roads were either washed out, closed or partially closed, or had culverts blown out due to flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 18, 11:27 AM EST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 1227 PM EDT MON JUL 18 2005 ...HEAT INDEX VALUES WILL BE AROUND 100 DEGREES FOR A FEW HOURS ON TUESDAY AFTERNOON... .SHORT TERM (THROUGH TUESDAY NIGHT)... SMALL FCST ADJUSTMENTS WERE MADE WITHIN THE LATE MORNING PKG FOR THIS AFTN..INCLUDING COVERAGE FOR SOME OF THE CONVECTION WITH NOWCASTS HANDLING THE TORRENTS. && .LONG TERM (WEDNESDAY THROUGH NEXT MONDAY)... FEW CHANGES FOR SEEN...AFTER POPULATING WITH HPC GRIDS AS A BASE AND ADJUSTING. BASICALLY A VERY WARM SUMMERY WEEK WITH MODEL DOUBT AS TO HOW COOL IT MIGHT BCM THIS WKND AND EARLY NEXT NEXT WEEK. && .AVIATION... LATER. PLS SEE TAFS FOR DETAILS. && .MARINE... NO SIG CHANGES TO PRIOR PKG. && .HYDROLOGY... DUE TO THE MOISTURE ABUNDANT AIRMASS THAT IS OVER OUR AREA...THE POTENTIAL WILL EXIST FOR THUNDERSTORMS WITH LOCALIZED HEAVY RAINFALL TODAY AND TUESDAY...MAINLY ACROSS THE INTERIOR. PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS WILL LIKELY OCCUR IN SOME PORTIONS OF SOUTHERN NEW ENGLAND. AWAY FROM HIGHLY URBANIZED AREAS...FLASH FLOOD GUIDANCE FOR THE AREA IS 3 INCHES IN 1 HOUR...4.1 INCHES IN 3 HOURS. AT THIS TIME ANY FLASH FLOODING WHICH MAY OCCUR IS EXPECTED TO BE VERY LOCALIZED IN NATURE...SO NO FFA/ESFS BEING SENT WITH THIS PACKAGE. HOWEVER...THIS WILL CONTINUE TO BE MONITORED. RADAR IS IN TROPICAL Z/R MODE FOR RAINFALL ESTIMATES. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SHORT TERM/AVIATION...VALLEE LONG TERM...DRAG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 522 AM EDT MON JUL 18 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-191000- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 522 AM EDT MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST CONNECTICUT...AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING...ESPECIALLY ACROSS THE INTERIOR. ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL IN A SHORT TIME. IF ENOUGH SUNSHINE DEVELOPS A FEW THUNDERSTORMS COULD PRODUCE ISOLATED WIND DAMAGE. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... SHOWERS AND THUNDERSTORMS WILL BE MORE LIKELY TUESDAY AFTERNOON... MAINLY WEST OF THE I-95 CORRIDOR SPREADING EAST ACROSS SOUTHEAST MASSACHUSETTS TUESDAY EVENING. IN ADDITION TO HEAVY RAINFALL...A FEW STORMS TUESDAY AFTERNOON COULD PRODUCE DAMAGING WIND GUSTS... MAINLY NORTH AND WEST OF I-95. IN ADDITION...HIGH TEMPERATURES WILL REACH THE LOWER 90S AWAY FROM THE SOUTH COAST ON TUESDAY. THE HEAT COMBINED WITH HIGH DEWPOINTS WILL RESULT IN HEAT INDICES POSSIBLY EXCEEDING 100 DEGREES FOR A FEW HOURS TUESDAY AFTERNOON...ESPECIALLY IN THE CONNECTICUT VALLEY AND FROM THE MERRIMACK VALLEY SOUTH TO INTERIOR SOUTHEAST MASSACHUSETTS. A COLD FRONT WILL BRING RELIEF FROM THE HIGH HUMIDITY LEVELS ON WEDNESDAY AND THURSDAY BUT THE HEAT WILL CONTINUE THROUGH FRIDAY ACROSS THE INTERIOR. ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY AFTERNOON OR NIGHT...BRINGING THE CHANCE FOR MORE SCATTERED THUNDERSTORMS. WHILE IT IS STILL EARLY ON THIS...THERE MAY BE A GREATER THREAT FOR SEVERE WEATHER FRIDAY AFTERNOON. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...BUT SPOTTERS ARE REQUESTED TO SEND REPORTS OF HEAVY RAINFALL TO THE NATIONAL WEATHER SERVICE. KJC
The Albany radar (KENX), 124 km away, was scanning. The volume nearest the first event began at 18:33 UTC.
3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465404, 5465405, 5465406.